Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 51, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 26, 2001, 4:25 PM EST for Wabash County, Indiana. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 26, 2001, 4:25 PM EST (21:25 UTC)
- Expired
- May 26, 2001, 5:00 PM EST
- In force
- 35 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wabash County, IN
The radar
The Northern Indiana radar (KIWX), 52 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:30 PM EST | Hail 1 | Roann, IN | |
| May 26, 4:39 PM EST | Thunderstorm Wind | Wabash, IN | Twelve inch diameter trees snapped off 12 feet above ground. Shed damaged and moved. |
| May 26, 5:00 PM EST | Tornado F0 | Wabash, IN | F0 tornado damaged ne corner of garage and nearby shed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 262125 SVRFWA INC169-262200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 425 PM EST SAT MAY 26 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WABASH COUNTY IN INDIANA * UNTIL 500 PM EST * AT 425 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF WABASH...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... NORTH MANCHESTER ROANN THIS IS A DANGEROUS STORM. SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4102 8593 4069 8590 4071 8567 4106 8567
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:00 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, May 26, 3:00 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST SAT MAY 26 2001 PRIMARY FCST CONCERN IS TSRA CHC FOR EARLY TONIGHT AND SVR POTENTIAL. LATEST WV IMAGERY INDICATED 5H LOW CNTR OVR W CNTRL IL...WITH ONE SHORTWAVE PIVOTING INTO NRN IN AND A SECOND SHORTWAVE EXTENDING TO SRN IL. SFC LOW PRES CNTR WAS NEAR KPIA...WITH A SFC TROF EXTENDING SE TO N CNTRL KY. STRONG MOISTURE CONVERGENCE AND LI VALUES TO MINUS 4 WERE ALG TROF AXIS. AREA OF STRATIFORM RAIN IN ASSOCIATION WITH LEAD SHORTWAVE WAS OVR NRN IN AND LWR MI...WITH CONVECTION SCT OVR IL AND CNTRL AND SRN IN IN ASSOCIATION WITH SFC TROF AND SECOND SHORTWAVE. IN THE MID LVLS...MODELS PIVOT 5H LOW OVR RGN TONIGHT...THEN LIFT IT SLOWLY NEWRD NEXT COUPLE OF DAYS. ETA AND NGM HAVE TRENDED FARTHER NE WITH THIS FEATURE...WHILE AVN HAS BEEN FAIRLY CONSISTENT AND ITS SOMEWHAT SLOWER SOLUTION IS PREFERRED. ETA AND AVN IN DECENT AGREEMENT WITH SHIFTING SFC LOW EWRD INTO NW IN THIS EVENING...THOUGH SFC LOW IS FARTHER S AT PRESENT THEN PROGGED. MODELS THEN LIFT LOW NEWRD OVR NEXT COUPLE OF DAYS. BASED ON ABOVE...LAST ROUND OF WIDESPREAD CONVECTION SHOULD OCCUR TONIGHT. VWP AND WLCI3 PROFILER INDICATE DECENT MID LVL WND FIELD WITH 35 TO 40 KNOTS FM 2K FT THROUGH MID LVLS. CLOUD COVER AND RAIN HAVE ENABLED AIRMASS TO RMN FAIRLY STABLE THUS FAR...BUT VIS IMAGERY INDICATING SOME BREAKS TO THE S AND SW. IF AIRMASS CAN DESTABILIZE LATE AFT...A FEW SEVERE STORMS COULD BE POSSIBLE GIVEN WND FIELD AND LOW WEB BULB ZERO HEIGHTS. A WK MID LVL DISTURBANCE SCRAPING SRN SXNS OF CWFA ON SUN COULD TRIGGER A FEW SHOWERS AND THUNDERSTORMS GIVEN COLD AIR ALOFT AND LEFT OVR MOISTURE...BUT CONVECTION SHOULD BE SCT IN NATURE...SO WL KEEP POPS IN 30 TO 40 PERCENT RANGE. WL HOLD ON TO LOW CHC POPS FOR EARLY SUN NIGHT...THEN WL OPT FOR DRY MEMORIAL DAY. AS FOR TEMPS...FWC AND MAV NUMBERS IN GOOD AGREEMENT AND WL STAY CLOSE. FWC HIGHS HAVE BEEN MUCH TOO WARM OF LATE...BUT WL ONLY TRIM SLIGHTLY NEXT COUPLE OF DAYS GIVEN INCREASING AMOUNTS OF SUNSHINE. AS FOR THE EXTD...MRF AND ECMWF BOTH SWING 5H TROF ACRS RGN ON THU AND FRI...SO WL INTRODUCE CHC POPS. .IWX...NONE. BARJENBRUCH
In the hours before
Local storm report, May 26, 4:21 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
421 PM EST SAT MAY 26 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0403 PM LOGANSPORT IN .75 INCH HAIL
05/26/01 CASS REPORTED BY EMERGENCY
MANAGEMENT. ON SOUTH
SIDE OF LOGANSPORT.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:36 PM EST | Severe Thunderstorm Warning | IWX | Cass | 34 min |
| May 26, 3:55 PM EST | Tornado Warning | IWX | Miami | 55 min |
| May 26, 4:11 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 39 min |
| May 26, 4:38 PM EST | Tornado Warning | IWX | Wabash | 42 min |
| May 26, 4:49 PM EST | Tornado Warning | IWX | Huntington | 31 min |
| May 26, 5:20 PM EST | Tornado Warning | IWX | Allen | 40 min |
| May 26, 5:54 PM EST | Tornado Warning | IWX | Allen | 16 min |
| May 26, 6:05 PM EST | Tornado Warning | IWX | DeKalb | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.